Oregon, 2004

High Wind in Oregon, December 5 to 6, 2004

December 5 to 6, 2004 · NWS MFR · 2 events in 1 county or zone

A High Wind Warning was in effect for the coastal headlands of ORZ021/022 from 05/2356 PST until 06/0945 PST. Warning criteria was met continuously from 05/2300 until 06/0500.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was in effect for the coastal headlands of ORZ021/022 from 05/2356 PST until 06/0945 PST. Warning criteria was met continuously from 05/2300 until 06/0500. The peak sustained winds and peak gust are recorded above.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 5, 9:11 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 5, 9:11 PM PST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
911 PM PST SUN DEC 5 2004

.PREVIOUS DISCUSSION...A MORE ACTIVE WEATHER PATTERN IS DEVELOPING.
A CONTINUED CHANCE OF LIGHT SHOWERS TONIGHT WITH OVERRUNNING
PROVIDING A DUSTING OF SNOW TO THE MOUNTAINS AND PERHAPS AT
ELEVATIONS AS LOW AS 2000 FT. NEW 18Z RUN OF THE GFS IS A LITTLE
SLOWER AND SLIGHTLY WEAKER WITH THE COLD FRONT ARRIVING ON MONDAY...
BUT STILL SUFFICIENTLY STRONG FOR GUSTY SOUTHERLY WINDS IN THE
AFTERNOON AND FOR PRECIPITATION TO SPREAD ACROSS OUR REGION BY THE
EVENING. DOWNSLOPE SOUTHERLY WINDS WILL HINDER THE DEVELOPMENT OF
RAIN IN THE SHASTA AND ROGUE VALLEYS BUT A MEASUREABLE AMOUNT IS
LIKELY. WINDS WILL BE STRONGEST AT THE COAST...NEAR WEED AND NEAR
SUMMER LAKE WITH GUSTS OF 50 TO 60 MPH.

PRECIPITATION WILL INCREASE MONDAY NIGHT AS THE SNOW LEVEL RISES TO
AROUND 4000 FEET AND AN 80 KT JET STREAM SPREADS OVER OUR REGION.
PERSISTENT LIGHT TO MODERATE PRECIPITATION TUESDAY WITH CONTINUED
WESTERLY FLOW ALOFT. THE NEXT TROUGH WILL APPROACH TUESDAY NIGHT
WITH A 130 KT JET AND ANOTHER ROUND OF SNOW AT ELEVATIONS ABOVE 4000
TO 4500 FT. THE MT SHASTA AREA WILL HAVE THE GREATEST ACCUMULATION
WITH A STORM TOTAL OF UP TO 2 FEET BY WEDNESDAY AND UP TO 1 FOOT IN
THE CASCADES AND UP TO 10 INCHES IN THE MOUNTAINS OF THE EAST SIDE.

A CONTINUED VERY MOIST PATTERN WEDNESDAY NIGHT WITH A TRANSITION TO
LIGHTER OVERRUNNING PRECIPITATION. THE BAROCLINIC BAND WILL SLOWLY
MOVE NORTHWARD WITH SNOW LEVELS RISING ABOVE 6000 FEET THURSDAY
THROUGH FRIDAY AS A RIDGE BUILDS OVER CALIFORNIA. ANOTHER CHANCE OF
RAIN AND MOUNTAIN SNOW SATURDAY AS ANOTHER TROUGH ARRIVES.

.DISCUSSION...FORECAST CONTINUES ON TRACK WITH MODELS CONTINUING
WITH TIMING AND STRENGTH OF APPROACHING SYSTEMS FROM THE PREVIOUS
RUN. WILL UPDATE TO ADD PATCHY FOG TO THE WEST AND EAST SIDE
VALLEYS WITH BREAKS IN THE WEAK PRECIP BANDS CROSSING AREA.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING FLORENCE TO THE OR/CA BORDER.
     HIGH WIND WATCH MONDAY AFTERNOON THROUGH THE EVENING FOR
     THE COAST ORZ21/22
     HIGH WIND WATCH MONDAY AFTERNOON THROUGH EVENING NORTHERN
     PORTION OF ORZ31.
     WINTER STORM WATCH ORZ27/28 MONDAY AFTERNOON THROUGH
     TUESDAY NIGHT ABOVE 4500 FT.
CA...GALE WARNING OR/CA BORDER TO PT ST GEORGE.
     HIGH WIND WATCH MONDAY AFTERNOON THROUGH EVENING SHASTA VALLEY
     CAZ81.
     WINTER STORM WATCH MONDAY AFTERNOON THROUGH TUESDAY NIGHT FOR
     WESTERN...SOUTHERN AND NORTH CENTRAL SISKIYOU COUNTY
     CAZ80/82/83.

&&

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD

SVEN
Hazardous weather outlook, Dec 5, 6:48 AM PST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
648 AM PST SUN DEC 5 2004

ORZ021-022-061500-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
648 AM PST SUN DEC 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SOUTH WINDS AND HEAVY RAIN POSSIBLE MONDAY THROUGH WEDNESDAY
NIGHT. SEE PDXSPSMFR FOR FURTHER INFORMATION. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED.

CAZ081-084-085-ORZ029>031-061500-
CENTRAL AND EASTERN LAKE COUNTY-CENTRAL SISKIYOU COUNTY-
KLAMATH BASIN-MODOC COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
648 AM PST SUN DEC 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SOUTH TO SOUTHWEST WINDS AND LOCALLY HEAVY SNOW POSSIBLE
MONDAY THROUGH WEDNESDAY. SEE PDXSPSMFR FOR FURTHER INFORMATION.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

CAZ080-082-083-061500-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
648 AM PST SUN DEC 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY SNOW AND STRONG SOUTH WINDS POSSIBLE MONDAY AFTERNOON THROUGH
WEDNESDAY. SEE PDXSPSMFR FOR FURTHER INFORMATION. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

ORZ027-028-061500-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
648 AM PST SUN DEC 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY SNOW AND LOCALLY STRONG WINDS POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. SEE PDXSPSMFR FOR FURTHER INFORMATION. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

GERIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 5, 11:00 PM PST to December 6, 5:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
52 kt (60 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco at 0000 PST.

High Wind, South Central Oregon Coast

When
December 6, 2:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430875, 5430876.